New York, 2005

Flash Flood in New York, July 17, 2005

July 17, 2005 · NWS BTV · 1 event in 1 county or zone

A humid airmass was in place with dew points around 70 on the afternoon of July 17th. The remnants of tropical depression Dennis moved off the mid-Atlantic coast, with tropical air across the eastern US.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass was in place with dew points around 70 on the afternoon of July 17th. The remnants of tropical depression Dennis moved off the mid-Atlantic coast, with tropical air across the eastern US. Winds aloft were weak, thus thunderstorms were slow movers in our area. Thunderstorms developed in northern New York, but were more organized in St Lawrence county with very heavy rainfall. The heaviest rain fell over the west half of St Lawrence county, specifically the southwest portion of the county. A weather spotter in Gouverneur, NY reported 4.10 inches of rainfall during the afternoon. Roads were closed in and around Gouverneur, NY due to flood waters on roads up to a foot deep. Portions of routes 11 and 58 in this area were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 3:10 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT SUN JUL 17 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT THRU MONDAY MAY BE SOME OF THE HIGHEST DWPTS AND GREATEST
PRECIPITABLE WATER WELL SEE ALL SEASON.  RESULT WILL BE VERY WARM
OVERNIGHT TEMPS WITH SOME MINS IN THE MID 70S...CLOSE TO RECORD HIGH
MINIMUM TEMPERATURES.

S/WV TROF APCHG FROM SWRN MI IS LKLY ASSOCIATED WITH THE WEEK-OLD
REMNANTS OF TROPICAL STORM DENNIS...AND WILL MOVE NEWRD INTO SWRN
QUEBEC ON MONDAY.  THIS FEATURE WILL BE THE TRIGGER FOR A LOOSELY
ORGANIZED CONVECTIVE MAX...OCCURRING DURING FAVORED MIDDAY HOURS
ACROSS ESPECIALLY THE NRN PTNS OF THE FCST AREA ON MONDAY. GUIDANCE
POPS APPEAR TOO HIGH FOR TNGT WHERE LOW CHANCE POPS APPROPRIATE IN
VERMONT AND GOOD CHANCE IN NRN NY. WILL ACCEPT LKLY POPS MOST AREAS
FOR MONDAY WITH AFOREMENTIONED TRIGGER.

THE TYPICAL DIURNAL LULL IN CONVECTION ON MONDAY NIGHT WILL PROBABLY
BE PRETTY PRONOUNCED...ESPECIALLY SINCE ONE S/WV WILL HAVE PASSED
INTO QUEBEC AND NEXT S/WV...PREFORNTAL TROF...AND SFC FRONT WONT
BE ARRIVING UNTIL TUESDAY MIDDAY FOR ANOUTHER GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS.

MUCH APPRECIATED DRYING AND COOLING SHOULD ARRIVE TUESDAY NIGHT
WITH SUNNY AND BRIGHT DAY EXPECTED WEDNESDAY WITH NEAR NORMAL
TEMPERATURES.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
HI PRESS TO AFFECT THE FA ON WED AND THU...WITH ANOTHER CFROPA ON
FRI. MORE HI PRESS LOOKS TO BE AFFECTING THE FA FOR NEXT WEEKEND.

CHC POPS FOR ANY CONVECTION STILL LOOKS GOOD FOR MUCH OF FRI...WITH
DRY WX EXPECTED ACRS MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE
KEPT PRETTY CLOSE TO OUR PREVIOUS GRIDS ACRS MUCH OF THE EXTENDED
PERIOD WITH THE LATEST AVAILABLE GUIDANCE LOOKING PRETTY MUCH AS IT
DID YESTERDAY. LOADED IN THE LATEST HPC GUIDANCE FOR NEXT SUN. JUST
A FEW TWEAKS TO SOME TEMP AND WIND GRIDS TO MESH A LIL BETTER WITH
SURROUNDING WFOS.

&&

.AVIATION...
NONE OF THE TAF SITES TO COMPLETELY DECOUPLE OVRNITE TONITE.
CONVECTION POSSIBLE ACRS MUCH OF THE FA (ESPECIALLY ACRS NY STATE)
INTO EARLY TONITE...THEN AGAIN ON MON. PLENTY OF CLDS EXPECTED TO BE
AROUND AS WELL...WITH EVEN SOME LOWER CIGS POSSIBLE AT KMSS/KSLK AND
MAYBE EVEN KMPV. S-SW SFC FLOW TO PERSIST ACRS THE FA THRU AT LEAST
EARLY ON MON.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...REB
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Jul 17, 3:21 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 AM EDT SUN JUL 17 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-180820-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
421 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE
AREA...ESPECIALLY THIS AFTERNOON.  ANY POTENTIAL HAZARD FROM THE
THUNDERSTORMS WILL BE HEAVY RAINFALL AS DEEP MOISTURE REMAINS IN
PLACE OVER THE NORTH COUNTRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

LITTLE CHANGE IN AIR MASS IS EXPECTED ON MONDAY AND TUESDAY AS DEEP
MOISTURE REMAINS IN PLACE AND THE THREAT OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE ON MONDAY AND TUESDAY.  THE POTENTIAL FOR HEAVY
RAINFALL WILL ALSO EXIST ON BOTH DAYS WITH ANY OF THE THUNDERSTORMS.
A CHANGE IN AIR MASS IS EXPECTED LATE TUESDAY NIGHT AS A COLD FRONT
MOVES THROUGH THE AREA.  HIGH PRESSURE WILL BUILD INTO THE REGION ON
WEDNESDAY AND THURSDAY BRINGING COOLER AND DRIER WEATHER TO THE
REGION.  A COLD FRONT WILL MOVE THROUGH ON FRIDAY AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY WITH ANOTHER HIGH
PRESSURE SYSTEM MOVING IN FOR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

EVENSON

In the hours before

Special weather statement, Jul 17, 2:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT SUN JUL 17 2005

NYZ026-029-087-172145-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS FROM EDWARDSVILLE TO AROUND 20 MILES
SOUTHWEST OF FOWLER IN NEW YORK...MOVING NORTHEAST AT AROUND 10 MPH.

A SPOTTER IN GOUVERNEUR REPORTED OVER 2 INCHES OF RAINFALL IN THE
PAST FEW HOURS AS OF 330 PM.

THESE HEAVY SHOWERS AND STORMS...WITH TORRENTIAL DOWNPOURS...WILL BE
NEAR GOUVERNEUR AGAIN BY 4 PM...NEAR OGDENSBURG BY 420 PM...NEAR
RICHVILLE AND HEUVELTON BY 430 PM...NEAR DE KALB BY 450 PM...AND
NEAR RENSSELAER FALLS AND LISBON BY AROUND 5 PM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY
RAIN. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THE
STORMS PASS BY. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE
ROAD.

MURRAY

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Lawrence

When
July 17, 3:15 PM EST to 6:00 PM EST
Where
St. Lawrence County, Southwest Portion
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -75.033

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465961.